Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Internal KS
Jan 3, 2007

I was diagnosed on March 15, 2006 HIV and External KS, C-scan was negative for internal KS, CD4 199, 509,000 Viral load. I Started Reytaz and Epzicon one month latter CD4 318, Viral 1,300. I started Chemo with Doxil, every two weeks for 3 months endingon Aug 15, I did extremly well with the Chemo and the KS went away. In late September I had leg Swelling my Oncologist did a C-scan and it was negative, went through severial test for the next two months. MY CD4 had gone up to 510, vieral load was 129. The swelling became sever, sudenly CD 4 droped to 243, almost 300 cells in 30 days vireal load was 164. My HIV Dr changed from Epzicon to Truvada. CD 4 after 30 days of new medication went to 410, viral load 62. My Oncoligest ordered two Biopsy's Bone marrow was negative for KS ,but my Lymphnodes were positave for internal KS,it could not be surgicaly cut out. My Oncologist said he will be more agresive this time with only two treatments of Doxil because of posiability of Cardiac damage, and will continue with Taxol for severial months.

My question are.

Why did I get internal KS with my CD 4 @ 510? Why did my CD 4 drope almost 300 cells in 30 days will on Reytaz and Epzicon? What are your thoughts on regarding Toxal? And my Oncologist recomendations? What other treatment do you recomend?

I am a good resorce of having gone through Chemo with Doxil before, and I allso tried Panriten Gel@ $2,500 a tube!! Not good at all.

Thank you Duke

Response from Dr. Frascino

Hello Duke,

In most instances, a high CD4 cell count affords protection against Kaposi's sarcoma (KS); however, this is not an absolute! Some HIVers can get KS (internal or external) with CD4 counts well above 500! The reasons this occurs are complex and have to do with the specific integrity of the immune system and its ability to fight off this particular opportunistic process. It turns out to be much more complex than just having a certain number of CD4 cells. The CD4 cells need to "function" very specifically to provide immune surveillance and defense against opportunistic invaders (infections and malignancies).

For internal-organ spread of KS, whole-body (systemic) drug treatment is the way to go! Sometimes HAART (highly active antiretroviral therapy) and the resulting immune system recovery is enough to melt the KS away. If HAART is not enough, doxorubicin (Doxil), daunorubicin (DaunoXome) or paclitaxel (Taxol) are added. Doxil and DaunoXome are used in the "liposomal" form, in which tiny amount of the drugs are encased in small fat bubbles (liposomes). This allows the drugs to last longer and have fewer side effects. If these drugs are no longer an option for you, then Taxol would be next in line.

As for your drop in CD4 count, it's difficult for me to comment without seeing your white count and CD4 percentage. Certainly your ongoing or recurrent KS problem could have had some effect. Should your viral load go up, a resistance test should be obtained to help determine what regimen would be most promising for driving your viral load to undetectable levels.

Good luck, Duke.

Dr. Bob



Previous
A BIG WOOHOOO! TO YOU!
Next
Human bite

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement